Hallucinations and comorbid renal tubular acidosis caused by topiramate in a patient with psychiatric history.
ABSTRACT Few studies have shown that topiramate may induce psychiatric symptoms and metabolic disorders, respectively. Here, we reported a 13-year-old female who presented with topiramate-induced hallucinations and comorbid renal tubular acidosis. She had a history of psychiatric illness and had been taking the medication for 3 months without prior side effects. After the discontinuation of topiramate, she was treated with supplementary potassium and sodium bicarbonate. Subsequently, her psychiatric symptoms and biochemical findings improved. Recognition of drug-induced psychotic symptoms and renal tubular acidosis is important during concomitant topiramate therapy in psychiatric clinic.
- [show abstract] [hide abstract]
ABSTRACT: The aim of this study was to determine the prevalence of psychiatric adverse events (PAEs) in patients with epilepsy treated with topiramate (TPM). Classification, relation to TPM dosing, and outcome were evaluated to identify a patient profile at risk of developing PAEs. We evaluated the data of the first consecutive and prospectively collected patients in therapy with TPM. Follow-up information was available for 431 patients. PAEs occurred in 103 (23.9%) patients; M/F ratio, 55:48; mean age (+/-SD), 36.5 +/- 11.2. In 46 (10.7%) patients, an affective disorder developed; in 16 (3.7%), a psychotic disorder; in 24 (5.6%), aggressive behavior with or without irritability; in 17 (3.9%), other behavior abnormalities such as agitated behavior, anger/hostility behavior, or anxiety. High starting dose and rapid titration schedule were relevant for the development of PAEs. Family psychiatric history and family history of epilepsy, personal history of febrile convulsions, psychiatric history, and presence of tonic-atonic seizures were found to be significant risk factors. Low seizure frequency before starting TPM and TPM/lamotrigine coadministration had a protective effect for PAEs. We found that PAEs associated with TPM were related to the titration schedule of the drug and that a unique patient profile is suggested by the clinical history.Epilepsia 06/2003; 44(5):659-63. · 3.91 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Topiramate (TPM) is a highly effective anticonvulsant drug, but a comparably high rate of cognitive adverse effects have been reported. In this study, we investigated changes in frontal lobe associated cognitive measures after TPM withdrawal in epilepsy patients hospitalized for presurgical evaluation. Twenty epilepsy patients were administered a brief neuropsychological test battery before and after withdrawal of TPM. Neuropsychological evaluation included a verbal fluency task, verbal (Wechsler's digits) and spatial spans (Corsi block-tapping) and Trail Making Test (TMT, parts A and B). Median baseline dosage of TPM was 237.5mg/d, the median retest-interval was 8 days. Results were compared to a matched group of patients, who had been tested and retested before and after reduction of AEDs other than TPM at comparable time intervals. After TPM withdrawal, group performance appeared significantly improved in five of six tests administered. The scores of the control patients remained largely unchanged after drug reduction. After withdrawal, the scores of the TPM group did not differ significantly from the results of the control group whereas pronounced differences had been observed before. Individual improvement became apparent in the majority of patients. Cognitive performance was not correlated to current daily dosages/current blood serum levels of TPM. Withdrawal of TPM causes significant improvement in frontal lobe associated measures like verbal fluency and working memory. As withdrawal was part of the preoperative work-up, and not initiated because of patients' complaints or hints of intoxication, cognitive impairment due to TPM appears to be easily overlooked and underestimated.Epilepsy Research 06/2003; 54(2-3):171-8. · 2.24 Impact Factor